Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 133, NWS Milwaukee, WI

July 23, 2017Kenosha County, Racine County, Walworth County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 23, 2017, 1:06 PM CDT for Kenosha County, Racine County, Walworth County, Wisconsin. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2017, 1:06 PM CDT (18:06 UTC)
Expired
Jul 23, 2017, 1:29 PM CDT
In force
23 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kenosha County, WI, Racine County, WI, Walworth County, WI

The radar

The Milwaukee radar (KMKX), 43 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.1 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 220 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
220 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1453 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted.

953 
WUUS53 KMKX 231806
SVRMKX
WIC059-101-127-231845-
/O.NEW.KMKX.SV.W.0133.170723T1806Z-170723T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
106 PM CDT SUN JUL 23 2017

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Eastern Walworth County in southeastern Wisconsin...
  Southwestern Racine County in southeastern Wisconsin...
  Western Kenosha County in southeastern Wisconsin...

* Until 145 PM CDT

* At 105 PM CDT, a severe thunderstorm was located over Como, or near
  Elkhorn, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Elkhorn, Lake Geneva, Twin Lakes, Paddock Lake, Camp Lake, Genoa
  City, Silver Lake, Richmond, Lake Catherine, Powers Lake, Browns
  Lake, Bohners Lake, Como, Pell Lake, Salem, Burlington,
  Springfield, Bristol, Abells Corners and Bassett.

People attending The Country Thunder Music Festival should seek safe
shelter immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4266 8861 4277 8850 4261 8793 4249 8808
      4249 8840
TIME...MOT...LOC 1805Z 305DEG 27KT 4264 8847 

HAIL...1.00IN
WIND...60MPH
 
$$

DAVIS
2 follow-up statements
303 
WWUS53 KMKX 231824
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
124 PM CDT SUN JUL 23 2017

WIC059-101-127-231845-
/O.CON.KMKX.SV.W.0133.000000T0000Z-170723T1845Z/
Walworth WI-Racine WI-Kenosha WI-
124 PM CDT SUN JUL 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR SOUTHEASTERN WALWORTH...SOUTHWESTERN RACINE AND WESTERN KENOSHA
COUNTIES...

At 124 PM CDT, a severe thunderstorm was located near Pell Lake, or 
near Lake Geneva, moving southeast at 25 mph. The storm has 
weakened, but may reintensify. 

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Lake Geneva, Twin Lakes, Paddock Lake, Camp Lake, Genoa City, Silver
Lake, Richmond, Lake Catherine, Powers Lake, Bohners Lake, Pell Lake,
Salem, Burlington, Bristol, Bassett, New Munster and Slades Corners.

People attending The Country Thunder Music Festival should seek safe
shelter immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4260 8843 4269 8838 4261 8793 4249 8808
      4249 8840
TIME...MOT...LOC 1824Z 300DEG 21KT 4259 8834 

HAIL...1.00IN
WIND...60MPH
 
$$

DAVIS
687 
WWUS53 KMKX 231829
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
129 PM CDT SUN JUL 23 2017

WIC059-101-127-231839-
/O.CAN.KMKX.SV.W.0133.000000T0000Z-170723T1845Z/
Walworth WI-Racine WI-Kenosha WI-
129 PM CDT SUN JUL 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WALWORTH...
SOUTHWESTERN RACINE AND WESTERN KENOSHA COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

Remain alert as other storms are developing across southern 
Wisconsin. 

LAT...LON 4260 8843 4269 8838 4261 8793 4249 8808
      4249 8840
TIME...MOT...LOC 1827Z 305DEG 27KT 4257 8830 

$$

DAVIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 12:59 PM CDT, 7 minutes earlier.

Area forecast discussion, Jul 23, 12:59 PM CDT, 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
1259 PM CDT Sun Jul 23 2017

.UPDATE...

Storms are firing now in the south/southwest forecast area. Could
see a storm or two approach/reach severe levels this afternoon.
Something to keep an eye on.

&&

.AVIATION(18Z TAFS)...

Storms are expected this afternoon, mainly across the southern
half of the forecast area. Could see some hail and gusty winds
with these storms. Activity will wind down late afternoon into the
evening, with dry weather then expected through Monday as high
pressure builds into the region.

Still think the winds will switch to northeast by the middle of
this afternoon near Lake Michigan as a lake breeze moves in.

Might be some fog tonight in the west toward the high building in.
A drier airmass will slowly be working in overnight though, which
might limit develop.

Low clouds are expected to develop tonight, lingering into Monday
morning. Should see VFR conditions return north to south late
morning into the afternoon.

&&

.PREV DISCUSSION... (Issued 946 AM CDT Sun Jul 23 2017)

UPDATE...

Showers in the northwest will continue eastward, possibly
diminishing a bit per latest radar and mesoscale model trends.
Models are still suggesting shower/storm activity will then focus
in the southwest forecast area late morning into the afternoon,
with dry weather or isolated showers/storms elsewhere.

Temperatures are already approaching forecast highs many places,
but clouds will likely increase a bit into the afternoon. It also
looks like 925 mb temps may slowly decrease during the afternoon,
so will leave forecast highs alone for now.

MARINE...

Could see winds/waves approach Small Craft Advisory levels on
Monday, but right now it looks like conditions should stay just
below criteria.

PREV DISCUSSION... (Issued 652 AM CDT Sun Jul 23 2017)

UPDATE...

Outflow from the storms that are tracking down the lake are
causing easterly winds and low clouds along the shoreline. The
clouds will scatter out quickly this morning. Mostly clear skies
will give way to mid level clouds moving into south central WI
that are associated with the approaching upper trough.

The HRRR has been consistent with producing thunderstorms over
northeast IA and southwest IL today, although they are looking
more delayed. These should track southeast and have a lower chance
of impacting Kenosha. I have lower confidence about thunderstorm
chances in east central southeast WI this afternoon and evening- I
would lean toward them not developing.

AVIATION(12Z TAFS)...

Outflow from the storms that are tracking down the lake are
causing easterly winds and low clouds along the shoreline. The
clouds will scatter out quickly this morning. Mostly clear skies
will give way to mid level clouds moving into south central WI
that are associated with the approaching upper trough.

Patchy ground fog and associated low clouds will clear out quickly
by 8 or 9 am this morning. A surface front will reach south
central WI by midday. The front is weak in terms of wind and
temperature, but could kick up a few storms south of Madison and
Kenosha today.

PREV DISCUSSION... (Issued 337 AM CDT Sun Jul 23 2017)

SHORT TERM...

Today and Tonight...Forecast Confidence is Medium.

Shortwave energy out ahead of a robust upper trough, upward motion
due to the right entrance region of an upper jet, the nose of an
850mb weak low level jet, and just enough moisture in the
700-800mb layer are allowing for scattered showers and
thunderstorms in areas of east central WI early this morning.
These will diminish as drier air moves in around 12Z/ 7 am this
morning.

The next area to watch for potential showers and thunderstorms
later this morning is over south central WI. The HRRR and some
other mesoscale & synoptic models show some activity developing
along the surface cold front where there is just enough moisture
to allow for it. The forcing is also associated with the upper
trough.

These should remain confined to just south of the I-94 corridor
and there is only a brief window of opportunity that will
translate into southeast WI by early afternoon. If these storms
occur, CAPE and shear are on the weak to moderate side, so a few
stronger storms are possible, but probably sub-severe. They would
be fairly short-lived, so this is not a day to cancel plans. A
half inch would be possible under any strong storm, so we will
monitor this for a potential problem to flooded areas.

LONG TERM...

MONDAY AND TUESDAY...Forecast confidence is high.

Light upper flow will prevail with mid-level ridging taking hold
across the western Great Lakes. Surface high pressure will
progress from near Lake Superior Monday morning towards Lower
Michigan Tuesday afternoon. North to northeasterly surface winds
on Monday will veer southerly on Tuesday with return flow behind
the departing surface high. This will advect a higher theta-E
airmass into southern Wisconsin, with a subsequent increase in
both 850/925 mb temperatures and surface dewpoints. Any
precipitation during this time will remain confined well to our
northwest across the Dakotas and Minnesota in close proximity to
a surface cold front. Look for below normal temperatures on Monday
with onshore flow, followed by a warming trend towards normal on
Tuesday. It will feel more humid on Tuesday, as dewpoints climb
into the mid 60s west of Madison.

WEDNESDAY AND WEDNESDAY NIGHT...Forecast confidence is medium.

The upper flow pattern becomes zonal and progressive, as an 80 to
90 knot speed max traverses the Upper Midwest and western Great
Lakes. A band of mid-level moisture and cyclonic vorticity
advection will progress through the region, reaching southern
Wisconsin Wednesday afternoon and evening. The upper wave will
escort a surface cold front, which should arrive in our area
during the evening. Surface convergence along the front will serve
as a focus for showers and thunderstorms as it arrives. The pre-
frontal environment will be characterized by modest deep layer
shear around 25 knots, 1.5 to 2 kJ/kg of MLCAPE, and mid-level
lapse rates around 7 degrees per kilometer. This suggests some
potential for severe thunderstorms on Wednesday. We'll also need
to keep a close eye on rainfall, given multiple areas which are
particularly vulnerable given recent flooding. While moisture
parameters are conducive to heavy rainfall, the steering flow
appears fairly progressive. This means that we should keep the
showers and storms moving along, which should hopefully minimize
the risk for additional flooding. Of course, this is still several
days out, so we'll need to watch for any changes. Keep up with
the forecast. It will feel pretty muggy on Wednesday with highs in
the 80s and dewpoints right around 70.

THURSDAY THROUGH SATURDAY...Forecast confidence is medium.

High pressure will slowly migrate from the western Great Plains
into the Lower Great Lakes, bringing quiet weather to the region.
The 23.00z GFS solution brings shower chances along a weak surface
trough on Saturday night, but this is not supported among the
other guidance at this time. Temperatures during this period will
be seasonal.

AVIATION(06Z TAFS)...

Patchy ground fog and associated low clouds will clear out quickly
by 8 or 9 am this morning. Storms in east central WI are expected
to move out by 12z/7 am. Otherwise, mid level clouds will clear
out this morning until a surface front reaches south central WI
by mid morning and southeast WI this afternoon. The front is weak
in terms of wind and temperature, but could kick up a few storms
south of Madison and Milwaukee today.

MARINE...

Light winds will prevail today. Then northeast winds will increase
from north to south this evening with a weak cold front. The wind
gusts are expected to remain below 22 knots and waves below 4
feet, so I did not issue a small craft advisory.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Update...DDV
Today/Tonight and Aviation/Marine...Cronce
Monday THROUGH Saturday...SPM
Hazardous weather outlook, Jul 23, 3:38 AM CDT, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
338 AM CDT Sun Jul 23 2017

WIZ046-047-051-052-056>060-062>072-240845-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
338 AM CDT Sun Jul 23 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Today and Tonight

There is a small chance for thunderstorms today, mainly east of
Madison. A few of these storms could be strong, with gusty winds
and small hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance for thunderstorms on Wednesday into Wednesday
night. Some of these thunderstorms could become strong to severe,
producing large hail, damaging wind, and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated for today.

LMZ643>646-240845-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
338 AM CDT Sun Jul 23 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Today and Tonight

There is a small chance for thunderstorms today. A few of these
storms could be strong, with gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance for thunderstorms on Wednesday into Wednesday
night. Some of these thunderstorms could become strong to severe,
producing large hail, damaging wind, and heavy rainfall.

SPM

www.weather.gov/mkx

In the hours before

Special weather statement, Jul 23, 12:55 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1255 PM CDT SUN JUL 23 2017

WIZ070>072-231830-
Walworth-Racine-Kenosha-
1255 PM CDT SUN JUL 23 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN WALWORTH...SOUTHWESTERN
RACINE AND WESTERN KENOSHA COUNTIES...

At 1255 PM CDT, a strong thunderstorm was located over Elkhorn,
moving southeast at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Elkhorn, Delavan, Lake Geneva, Twin Lakes, Williams Bay, Genoa City,
Silver Lake, Powers Lake, Bohners Lake, Como, Pell Lake, Browns Lake,
Burlington, Springfield, Abells Corners, Tibbets, Millard, Bassett,
New Munster and Slades Corners.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4269 8867 4280 8855 4263 8808 4250 8822
      4249 8842
TIME...MOT...LOC 1755Z 305DEG 27KT 4268 8855

DAVIS

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 12:32 AM CDTSpecial Weather StatementMKXSheboygan43 min
Jul 23, 3:47 AM CDTSpecial Weather StatementMKXOzaukee43 min
Jul 23, 12:55 PM CDTSpecial Weather StatementMKXWalworth35 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.